Texas, 2015Flash Flood and Flood in Texas, May 14, 2015
May 14, 2015 · NWS LUB · 7 events in 4 counties and zones
A cluster of strong to severe thunderstorms developed across the Southern South Plains during the late afternoon and evening in conjunction with an upper level disturbance and strong moisture advection. These storms continued to expand in coverage and produce isolated severe wind and hail while moving northeast into Lubbock.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $113,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of strong to severe thunderstorms developed across the Southern South Plains during the late afternoon and evening in conjunction with an upper level disturbance and strong moisture advection. These storms continued to expand in coverage and produce isolated severe wind and hail while moving northeast into Lubbock. At the same time, a discrete supercell thunderstorm was able to ingest unperturbed warm and moist air west of Post in Garza County. This storm also produced large hail and severe wind gusts. Widespread flooding then occurred as storms trained over Lubbock, resulting in multiple road closures and flooded vehicles. Flash flooding also impacted areas between Kalgary and White River Lake in southeast Crosby County through northeast Garza County where the above mentioned supercell remained nearly stationary through much of the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 14, 5:57 PM CST, 20 minutes earlier.
Area forecast discussion, May 14, 5:57 PM CST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
657 PM CDT THU MAY 14 2015
.UPDATE...
THE SEVERE THUNDERSTORM WATCH HAS BEEN EXPANDED TO COVER THE
ENTIRE FORECAST AREA THROUGH 11 PM. THE LATEST HRRR GRADUALLY
MORPHS THE CLUSTER OF TSTMS ACROSS THE WRN SPLNS INTO A SQUALL
LINE WHICH THEN MOVES EAST TONIGHT. WE HAVE ALSO INCREASE THE POPS
FOR MOST AREAS.
&&
.AVIATION...
-TSRA IS EXPECTED AT KLBB AND PVW THIS EVENING...THEN SEVERAL
HOURS LATER AT KCDS. SOME SEVERE WIND WINDS AND LARGE HAIL ARE
POSSIBLE. VFR CONDITIONS WILL RETURN LATE TONIGHT...ALTHOUGH
THERE IS A LOW POTENTIAL FOR LOW CEILINGS...ESPECIALLY AT KCDS. SW
BREEZES WILL INCREASE FRIDAY MORNING.
&&
.PREV DISCUSSION... /ISSUED 214 PM CDT THU MAY 14 2015/
SHORT TERM...
FORECAST THINKING CONTINUES ON TRACK WITH THAT PROVIDED IN THE NOON
UPDATE. CAPE VALUES HAVE INCREASED A FAIR BIT IN THE LATEST
MESOANALYSES PEAKING AT VALUES IN EXCESS OF 3KJ/KG PARTICULARLY
ACROSS OUR SOUTHERN COUNTIES. BULK SHEAR CONTINUES TO BE RUNNING
AROUND 35 KTS THOUGH ONE OF THE MORE REMARKABLE FIELDS IN THIS
MORNING/S RUNS IS THE HELICITY...MOST NOTABLE THE 0-1KM FIELDS WHICH
RAMP UP RAPIDLY THIS EVENING. THE ONE NEGATIVE...AND HISTORICALLY
THIS CAN BE A DEAL-BREAKER...IS THE PRESENCE OF A PERSISTENT CIRRUS
SHIELD. AS SUCH THE SEVERE THREAT IS CONDITIONAL ON INITIATION OF
DEEP CONVECTION. HOWEVER...IF THINGS DO BECOME ESTABLISHED...ALL
FORMS OF CONVECTIVE SEVERE WILL BE LIKELY. DATA SUGGESTS THAT THE
WINDS WILL RAPIDLY BACK AROUND 00Z WITH ATTENDANT LOW LEVEL MOISTURE
SURGE AND ENHANCE THE TORNADO THREAT. ASSUMING DEEP CONVECTION
OCCURS...WOULD LOOK FOR INITIAL ACTIVITY TO BE SOMEWHAT DISCRETE AND
EVOLVE TOWARD SOME SORT OF QLCS LATER THIS EVENING. AFTER THE
ACTIVITY WANES THIS EVENING...COULD SEE A BIT OF FOG TOWARD
MORNING ESPECIALLY ACROSS THE ROLLING PLAINS. WITH THAT OUT OF THE
WAY...WE SHOULD GET A RESPITE IN CONVECTION UNTIL LATE FRIDAY
AFTERNOON OR EVENING WITH ANOTHER SYSTEM MOVING ACROSS AS
DISCUSSED IN THE LONG TERM.
LONG TERM...
MODELS ARE CHANGING COURSE A LITTLE BIT WITH REGARDS TO FRIDAY
CONVECTION. THE UPPER LEVEL JET STREAK WILL COME OUT OF THE
SOUTHWESTERN US FARTHER SOUTH CLOSER TO WEST TEXAS. THIS WILL
LEAVE THE REGION IN DIVERGENCE FLOW ALOFT. OVERNIGHT CONVECTION
LOOKS MORE LIKELY FROM FRIDAY NIGHT THROUGH MUCH OF SATURDAY
MORNING. A PACIFIC COLD FRONT WILL EVENTUALLY OVERTAKE A
RETREATING DRYLINE FRIDAY NIGHT DEVELOPING CONVECTION INITIALLY IN
EASTERN NEW MEXICO. A LOW LEVEL JET RAMPING UP WILL SUSTAIN
CONVECTION IN MORE OR LESS OF A LINEAR FORM. THIS WILL BE COUPLED
WITH STRONG HEIGHT FALLS OVERNIGHT. STEEPER LAPSE RATES ENTERING
THE REGION BECAUSE OF COOLING ALOFT WILL ALLOW THE POSSIBILITY OF
SEVERE STORMS. THE PACIFIC COLD FRONT WILL THEN STALL OUT OVER THE
ROLLING PLAINS WITH STRONGER LOW LEVEL CONVERGENCE ON SATURDAY
AFTERNOON. THE UPPER LEVEL JET POSITION WILL FAVOR THE CENTRAL
PLAINS RATHER THAN THE SOUTHERN HIGH PLAINS. ALTHOUGH THE SURFACE
CONVERGENCE WILL FAVOR SOME INITIATION SATURDAY AFTERNOON OR
EVENING OVER THE ROLLING PLAINS.
SUNDAY WILL SEE A BREAK FROM THE CONVECTION CHANCES AS THE
LONGWAVE TROUGH EJECTS OUT INTO THE PLAINS AND MIDWEST. A CANADIAN
COLD FRONT ON MONDAY WILL ALLOW LOW LEVEL MOISTURE TO BE DRAWN
BACK INTO THE REGION. OUR UNSETTLED WEATHER PATTERN WILL CONTINUE
NEXT WEEK WITH WESTERN CONUS TROUGHING RAPIDLY DEVELOPING AGAIN
NEXT WEEK. AT THE MOMENT...MONDAY-TUESDAY IS THE AGREED UPON
TIME FRAME FOR BEST CONVECTION IN BOTH THE GFS AND ECMWF.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 55 77 53 74 / 30 10 50 0
TULIA 58 79 58 77 / 50 10 60 10
PLAINVIEW 59 79 59 77 / 60 10 60 10
LEVELLAND 59 80 59 78 / 70 10 60 0
LUBBOCK 60 81 61 80 / 70 10 60 10
DENVER CITY 59 81 58 78 / 30 10 60 0
BROWNFIELD 61 82 60 80 / 60 10 60 10
CHILDRESS 64 83 64 83 / 70 10 60 50
SPUR 63 82 63 83 / 70 10 60 20
ASPERMONT 66 83 66 85 / 70 20 60 50
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
33
Hazardous weather outlook, May 14, 10:47 AM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1147 AM CDT THU MAY 14 2015
TXZ021>044-151700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1147 AM CDT THU MAY 14 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING
ACROSS THE SOUTH PLAINS AND SOUTHERN ROLLING PLAINS. THE MOST
INTENSE STORMS COULD PRODUCE VERY LARGE HAIL TO 3 INCHES IN
DIAMETER AND DAMAGING DOWNBURST WINDS UP TO 80 MPH. ISOLATED
TORNADOES WILL BE POSSIBLE MAINLY FOR AREAS ON THE CAPROCK.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ADDITIONAL SEVERE THUNDERSTORMS WILL THREATEN MUCH OF THE AREA
ON FRIDAY EVENING...AND THEN AGAIN ON SATURDAY AFTERNOON MAINLY
IN THE ROLLING PLAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED LATER TODAY.
Event by event
3 hail, 2 thunderstorm wind, 1 flood, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Bailey
- When
- May 14, 6:17 PM CST
- Where
- Bailey County, Bula
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $800
- Reported by
- Broadcast Media
- Coordinates
- 33.920, -102.650
Local media relayed a report of carport damage in Bula as severe downburst winds moved overhead.
Thunderstorm Wind, Garza
- When
- May 14, 6:55 PM CST to 7:12 PM CST
- Where
- Garza County, 5.14 mi SSW of Graham Chapel to 0.69 mi N of Post
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $2,000
- Reported by
- Mesonet
- Coordinates
- 33.080, -101.500
The Texas Tech University West Texas Mesonet site southwest of Graham measured a 59 mph wind gust as a thunderstorm moved through. This swath of damaging downburst winds continued northeast into Post, producing tree damage and lifting the roof off of a shed.
Hail, Lubbock
- When
- May 14, 7:02 PM CST
- Where
- Lubbock County, 5 mi S of Wolfforth
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 33.428, -102.020
A NWS Employee reported quarter sized hail south of Wolfforth.
Hail, Lubbock
- When
- May 14, 7:36 PM CST to 8:00 PM CST
- Where
- Lubbock County, 3.2 mi ESE of Wolfforth to 1.86 mi ESE of Doud
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.480, -101.970
A trained weather spotter and several public citizens observed quarter sized hail from southeast of Wolfforth through much of the southwest side of Lubbock. No damage was reported.
Flood, Lubbock
- When
- May 14, 7:42 PM CST to 8:50 PM CST
- Where
- Lubbock County, 2.58 mi WNW of Lubbock Airpark to 0.43 mi E of Wolfforth
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- NWS Employee
- Coordinates
- 33.498, -101.859
Numerous reports of flooded roadways were received throughout the evening as three rounds of intense rainfall moved over the city, most notably over the southwestern side of town. Almost every major intersection between Milwaukee Avenue and Quaker Avenue was flowing with water, with the greatest impact being between 98th and 82nd Streets. Several cars were stranded in high water, as up to 2.5 inches of rain fell over the course of an hour and a half.
Hail, Garza
- When
- May 14, 8:16 PM CST to 8:19 PM CST
- Where
- Garza County, 12.22 mi NNE of Augustus to 15.83 mi E of Buenos
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.290, -101.210
A storm chaser reported quarter sized hail and wind gusts to 60 mph as a supercell thunderstorm occurred five to ten miles southwest of Kalgary.
Flash Flood, Crosby
- When
- May 14, 9:50 PM CST to 11:45 PM CST
- Where
- Crosby County, 2.88 mi WNW of Kalgary to 3.57 mi E of Kalgary
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.411, -101.198
A supercell thunderstorm, which initiated west of Post in Garza County, moved northeast to near Kalgary and White River Lake. This storm became nearly stationary, producing radar estimated rainfall as high as six to eight inches in a 2 hour period. A NWS Storm Survey was conducted the following day, finding water still flowing across several farm to market roads as well as numerous areas of mud. One of these actually caused a road grader to become stuck while trying to remove mud off of a roadway near Kalgary. A high water rescue was also performed in this area the previous night. The abundant rainfall brought swiftly flowing water back to nearby portions of the Brazos River.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Guam, May 14 to 16, 2015$8.7 million · 3 events
- Flash Flooding and Debris Flow in California, May 14, 2015$150,000 · 5 events
- Damaging Winds in Texas, May 14, 2015$25,000 · 56 kt wind · 2 events
- Hail and Damaging Wind in Texas, May 14, 20151.75 in hail · 6 events
- Hail and Damaging Winds in Utah, May 14, 201558 kt wind · 5 events
- Flash Flood and Hail in Texas, May 14, 2015$2,000 · 1 in hail · 5 events
- Heavy Rain and Winter Weather in California, May 14 to 15, 20154 events
- Hail in New Mexico, May 14, 20151.75 in hail · 3 events
- Funnel Clouds in California, May 14, 20152 events
- Hail in Oklahoma, May 14, 20151 in hail · 2 events
- Funnel Cloud in Utah, May 14, 20151 event
- Damaging Wind in New Mexico, May 14, 201552 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566312, 566315, 566313, 566314, 566317, 566316, 566318.